Advanced Search
MyIDEAS: Login

On non-uniqueness in rational expectations models : An attempt at perspective

Contents:

Author Info

  • McCallum, Bennett T.

Abstract

Many macroeconomic models involving rational expect at ions give rise to an infinity of solution paths, even when the models are linear in all variables. Some writers have suggested that this non-uniqueness constitutes a serious weakness for the rational expectations hypothesis. One purpose of the present paper is to argue that the non-uniqueness in question is not properly attributable to the rationality hypothesis but, instead, is a general feature of dynamic models involving expectations. It is also argued that there typically exists, in a very wide class of linear rational expectations models, a single solution that excludes "bubble" or "bootstrap" effects -- ones that occur only because they are arbitrarily expected to occur. A systematic procedure for obtaining solutions free from such effects is introduced and discussed. In addition, this procedure is used to interpret and reconsider several prominent examples with solution multiplicities, including ones developed by Fischer Black and John B. Taylor.

(This abstract was borrowed from another version of this item.)

Download Info

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
File URL: http://www.sciencedirect.com/science/article/B6VBW-45GNWY2-11/2/6205e5ed09fd31d5ea2a4d7437ceab6c
Download Restriction: Full text for ScienceDirect subscribers only

As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

Bibliographic Info

Article provided by Elsevier in its journal Journal of Monetary Economics.

Volume (Year): 11 (1983)
Issue (Month): 2 ()
Pages: 139-168

as in new window
Handle: RePEc:eee:moneco:v:11:y:1983:i:2:p:139-168

Contact details of provider:
Web page: http://www.elsevier.com/locate/inca/505566

Related research

Keywords:

Other versions of this item:

References

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
as in new window
  1. Flood, Robert P & Garber, Peter M, 1980. "Market Fundamentals versus Price-Level Bubbles: The First Tests," Journal of Political Economy, University of Chicago Press, vol. 88(4), pages 745-70, August.
  2. Black, Fischer, 1974. "Uniqueness of the price level in monetary growth models with rational expectations," Journal of Economic Theory, Elsevier, vol. 7(1), pages 53-65, January.
  3. Taylor, John B, 1977. "Conditions for Unique Solutions in Stochastic Macroeconomic Models with Rational Expectations," Econometrica, Econometric Society, vol. 45(6), pages 1377-85, September.
  4. Blanchard, Olivier Jean & Kahn, Charles M, 1980. "The Solution of Linear Difference Models under Rational Expectations," Econometrica, Econometric Society, vol. 48(5), pages 1305-11, July.
  5. Hahn, Frank, 1969. "On Money and Growth," Journal of Money, Credit and Banking, Blackwell Publishing, vol. 1(2), pages 172-87, May.
  6. Robert J. Shiller, 1975. "Rational Expectations and the Dynamic Structure of Macroeconomic Models:A Critical Review," NBER Working Papers 0093, National Bureau of Economic Research, Inc.
  7. Blanchard, Olivier J, 1979. "Backward and Forward Solutions for Economies with Rational Expectations," American Economic Review, American Economic Association, vol. 69(2), pages 114-18, May.
  8. Sargent, Thomas J & Wallace, Neil, 1973. "The Stability of Models of Money and Growth with Perfect Foresight," Econometrica, Econometric Society, vol. 41(6), pages 1043-48, November.
  9. Miguel Sidrauski, 1967. "Inflation and Economic Growth," Journal of Political Economy, University of Chicago Press, vol. 75, pages 796.
  10. Aoki, Masanao & Canzoneri, Matthew, 1979. "Reduced Forms of Rational Expectations Models," The Quarterly Journal of Economics, MIT Press, vol. 93(1), pages 59-71, February.
Full references (including those not matched with items on IDEAS)

Citations

Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
as in new window

Cited by:
This item has more than 25 citations. To prevent cluttering this page, these citations are listed on a separate page.

Lists

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

Statistics

Access and download statistics

Corrections

When requesting a correction, please mention this item's handle: RePEc:eee:moneco:v:11:y:1983:i:2:p:139-168. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Zhang, Lei).

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.